Colorado, 2019High Wind in Colorado, November 30, 2019
November 30, 2019 · NWS GLD · 3 events in 3 counties and zones
A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across far East-Central Colorado on the backside of the trough.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across far East-Central Colorado on the backside of the trough. The strongest measured wind gust was 67 mph at the Burlington, Colorado Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 4:41 AM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Nov 30, 4:41 AM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
441 AM MST Sat Nov 30 2019
.SHORT TERM...(Today and tonight)
Issued at 258 AM MST Sat Nov 30 2019
Currently over the area this morning, skies are mainly clear as a low
pressure system pushes northeast thru the region. A few locales
closest to the low in SW Nebraska are seeing some clouds and brief
rain and/or snow showers. Temperatures are mainly in the 30s with
a few 40s in the far eastern zones. Winds are in a southwesterly
flow with gusts 25-40 mph. There are a few spots that briefly hit
the 50-60 mph range in association with the precip going thru SW
Nebraska.
Going into today, the main wx focus in the short term remains the
potential for high winds to affect the region. The aforementioned
surface low will trend east of the CWA, opening the area to
northwest flow, from the current southwesterly. Models continue to
show decent enhancement/mixing of the wind profile from the surface
at least up to 850/700 mb in bufkit soundings.
There have already been 2 LSR's issued for winds on the east side of
the low where mixing has allowed for 50-60 mph gusts. This was
evident in earlier VAD wind profile data where 60-70kts appeared.
The movement of the low has allowed the upper winds to abate for
now, but will pick up later today. Have continued the High Wind
Warning for the entire area today, but will monitor area obs to see
if winds pick up earlier than expected and then adjust the warning
timing accordingly.
With the amount of fog/drizzle from early yesterday, and a late
surge in temps to allow melting/compacting of area snowpack,
thinking blowing snow/dust concerns will be low and have left out
for now, but next shift needs to monitor.
Winds expected to slowly slacken as low complex shifts east of the
region going into the evening hours. This will allow for a strong
upper ridge over the Rockies to move slowly east on Sunday,
transitioning to westerly flow by next Monday. The overall result
will be dry and warm conditions.
For temps, highs today into Sunday will range from the mid 30s to
mid 40s giving way to upper 40s and mid 50s by Monday. Overnight
lows be mainly in the teens tonight and Sunday night, but 20s Monday
night.
.LONG TERM...(Tuesday through Saturday)
Issued at 255 AM MST Sat Nov 30 2019
A deepening trough makes its way into the Midwest Tuesday with split
flow over the western U.S. and off the west coast. The Tri-State
area becomes entrenched between the trough over the eastern U.S. and
ridge over the Intermountain West. The ridge weakens as it shifts
eastward Wednesday into Wednesday night. A closed low just off the
California coastline becomes an open wave as it traverses the
Rockies through Thursday. The shortwave trough moves across the
central Plains Thursday, weakening as it is absorbed into the main
flow. A ridge moves into the Tri-State area Thursday night becoming
more zonal through Saturday.
Ahead of the upper level shortwave trough Thursday, surface leeside
troughing develops Wednesday as another low moves into southwest
Canada. The low pressure associated with the leeside troughing moves
southeast to the Kansas/Oklahoma border by Thursday. This low
traverses to the Gulf Coast by Thursday as the low over Canada moves
north of the Great Lakes and pulls a cold front through the Tri-
State area. Leeside troughing once again develops along the Front
Range by Saturday.
Mostly dry conditions are expected in the extended forecast period.
As mentioned in the discussion last night, PoPs did increase for
Thursday associated with the expected cold front. Chances for rain
and snow are still only slight chance PoPs at this time but the
change from last night shows a wetter trend. We will continue to
monitor this trend over the upcoming days.
Expect temperatures during the day to range from the mid-40s to
upper 50s. Temperatures will cool down into the lower 20s to 30s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 439 AM MST Sat Nov 30 2019
For KGLD, VFR conditions expected. Winds, WSW around 10kts thru
17z, then NW 30-55kts. LLWS 02z-06z Saturday 320@60kts for Flight
Level 020.
For KMCK, mainly VFR skies and VCSH for late morning. MVFR skies
18z-20z. Winds, WSW around 15kts thru 14z, then W 20-30kts. By
18z, NW 35-55kts. LLWS 14z-18z Saturday 270@45kts and 02z-06z
Sunday 320@55kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 11 PM
MST /midnight CST/ this evening for KSZ001>004-013>016-
027>029-041-042.
CO...High Wind Warning from 8 AM this morning to 11 PM MST this
evening for COZ090>092.
NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 11 PM
MST /midnight CST/ this evening for NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...NEWMAN
AVIATION...JNHazardous weather outlook, Nov 30, 2:32 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
232 AM MST Sat Nov 30 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
232 AM MST Sat Nov 30 2019 /332 AM CST Sat Nov 30 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the entire Tri-State area
Saturday. Northwest winds gusting as high as 70 mph are expected.
Locations without snow cover may have some blowing dust producing
reduced visibilities and poor air quality. For areas with snow cover
the very strong winds may produce some blowing and drifting snow
causing some visibility reductions.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but we would appreciate any
reports of wind damage should any occur.
In the hours before
Local storm report, Nov 30, 9:18 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 AM MST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST 2 NW WRAY 40.10N 102.25W
11/30/2019 M51 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
&&
JRPLocal storm report, Nov 30, 10:04 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HIGH SUST WINDS 2 NW WRAY 40.10N 102.25W
11/30/2019 M45 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
&&
JRPLocal storm report, Nov 30, 10:05 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
11/30/2019 M51 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
JRPHigh Wind, Cheyenne County
- When
- November 30, 10:20 AM MST to 3:25 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Several sites in the county experienced sustained winds of 40+ over several hours.
High Wind, Yuma County
- When
- November 30, 10:35 AM MST to 4:52 PM MST
- Where
- Yuma County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Several sites in the county measured wind gusts of 58 mph or higher. The peak was measured at 2 NW Wray, Colorado.
High Wind, Kit Carson County
- When
- November 30, 12:20 PM MST to 5:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Measured at KITR Burlington Colorado Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, November 30, 20193 deaths · 2 injured · $50,000 · 2 events
- High Wind in Nebraska, November 30, 2019$100,000 · 61 kt wind · 24 events
- Blizzard and Winter Storm in Nebraska, November 30, 2019$60,000 · 12 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$35,000 · 16 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$50,000 · 6 events
- Winter Storm in Minnesota, November 30, 201918 events
- High Wind in Nebraska, November 30, 201957 kt wind · 13 events
- High Wind in Kansas, November 30, 201954 kt wind · 13 events
- Flash Flooding and Flooding in Alabama, November 30, 201913 events
- High Wind in Texas, November 30, 201956 kt wind · 12 events
- High Wind in Kansas, November 30, 201959 kt wind · 11 events
- Hail in Mississippi, November 30, 20191.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866044, 866027, 866040.